Hail, Gaines
- When
- May 8, 10:09 AM CST
- Where
- Gaines County, 1 mi W of Seminole
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.720, -102.667
An upper level storm system remained quasi-stationary over portions of southeastern Arizona. Ahead of this upper low, an upper level disturbance moved around the periphery of the low which aided in the development of thunderstorms over southeastern New Mexico overnight.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level storm system remained quasi-stationary over portions of southeastern Arizona. Ahead of this upper low, an upper level disturbance moved around the periphery of the low which aided in the development of thunderstorms over southeastern New Mexico overnight. As the shortwave moved across southeastern New Mexico, thunderstorms developed southwestward into portions of southwest Texas.
Thunderstorms developed into an organized line that moved across much of the county warning area, producing strong to severe weather across a good portion of the Permian Basin. Rainfall rates of one to two inches per hour resulted in flash flooding which extended from portions of southeastern New Mexico eastward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 8, 2:56 AM CST, 7 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 AM CDT TUE MAY 8 2007
.SHORT TERM...
ACTIVE WEATHER WILL CONTINUE THROUGH THE SHORT TERM PORTION OF THIS
FORECAST. THE SLOW-MOVING UPPER LEVEL LOW OVER NORTHERN SONORA
MEXICO/SOUTHERN AZ BORDER WILL MOVE SLOWLY TO THE EAST TODAY. IN
ADVANCE OF THIS SYSTEM... A SERIES OF MID-LEVEL SHORTWAVE TROUGHS
WILL MOVE ACROSS THE REGION THROUGH TONIGHT. ABOVE NORMAL MOISTURE
WILL REMAIN INTACT AS SURFACE DEW POINTS IN THE UPPER 40S AND LOWER
60S CONTRIBUTE TO PRECIPITABLE WATER VALUES SOME 150-200% OF NORMAL.
GIVEN THE ABNORMALLY HIGH AMOUNTS OF MOISTURE...HEAVY RAINFALL WILL
CONTINUE TO BE A CONCERN ACROSS ALL OF SOUTHEAST NEW MEXICO AND WEST
TEXAS TODAY. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH
TONIGHT. SEVERE POTENTIAL THIS AFTERNOON APPEARS BEST ALONG AND
SOUTH OF ROUGHLY A GUADALUPE MOUNTAINS TO GARDEN CITY LINE.
LOCATIONS SOUTH OF THE ABOVE MENTIONED LINE WILL BE SOUTH OF A
STATIONARY FRONT AND WILL LIKELY HAVE THE BEST INSTABILITY ALONG
WITH ADEQUATE SHEAR TO SUPPORT SUPERCELLS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN CONCERN WITH THIS ACTIVITY. ANY STORM THAT
DEVELOPS AND PROPAGATES ALONG THE FRONTAL BOUNDARY WILL NEED TO BE
WATCHED FOR POTENTIAL TORNADIC DEVELOPMENT...ALTHOUGH PROBABILITES
FOR THIS WILL LIKELY REMAIN LOW. RAIN CHANCES WILL REMAIN HIGH
THROUGH TONIGHT AND WE HAVE GENERALLY GONE ABOVE GUIDANCE VALUES.
.LONG TERM...
UPPER LEVEL LOW OVER THE SOUTHWESTERN CONUS WILL MOVE EAST TOWARD
THE CWA WEDNESDAY. THE SYSTEM WILL EJECT UPPER LEVEL DISTURBANCES
WHICH WILL MOVE ACROSS THE AREA DURING THE DAY AND INTO THE
EVENING. THE PRIMARY LOW WILL MOVE EAST OF THE REGION BY 06Z
THURSDAY. WINDS ALOFT WILL BECOME NORTHWESTERLY AS AN UPPER LEVEL
RIDGE BUILDS INTO THE AREA IN THE WAKE OF THE UPPER LOW.
THE UPPER LOW WILL INTERACT WITH COPIOUS AMOUNTS OF MOISTURE TO
PRODUCE THUNDERSTORM ACTIVITY WEDNESDAY. SOME OF THE STORMS MAY
APPROACH SEVERE LIMITS WITH DEEP SHEAR VECTORS IN THE 40 TO 50 KT
RANGE AND 700 TO 500 LAPSE RATES IN THE 6 TO 7 DEG C/KM RANGE. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. WITH PWATS OF 1
TO 1.5 INCHES OVER MOST OF THE AREA...HEAVY RAIN CAN BE EXPECTED
WITH SOME OF THE THUNDERSTORMS. WILL CONTINUE WITH THE FLASH FLOOD
WATCH FOR THE CWA THROUGH 00Z THURSDAY.
AS THE UPPER LOW MOVES EAST OF THE REGION...RAIN CHANCES WILL BEGIN
TO DECREASE. GRADUALLY DECREASED POPS OVER THE EASTERN SECTIONS
WEDNESDAY NIGHT AND INTO THURSDAY WITH THE PRECIPITATION ENDING
THURSDAY AFTERNOON AS NORTHWEST FLOW ALOFT BRINGS DRYER AIR INTO THE
AREA.
TEMPERATURES WILL BE COOL WEDNESDAY DUE TO CLOUD COVER...RAINFALL
AND A COOL AIRMASS OVER THE CWA. A WARMING WILL BEGIN THURSDAY AS
THE COOL AIRMASS MOVES EAST OF THE AREA AND A THERMAL RIDGE BUILDS
INTO THE WESTERN PART OF THE REGION. AFTER HIGHS IN THE 60S AND 70S
WEDNESDAY...THE HIGHS WILL WARM INTO THE 80S AND 90S THE LATTER HALF
OF THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 56 69 55 / 80 70 70 30
CARLSBAD NM 67 54 75 55 / 80 50 40 10
DRYDEN TX 80 62 75 59 / 70 60 40 20
FORT STOCKTON TX 73 58 73 59 / 80 70 50 10
GUADALUPE PASS TX 63 47 70 54 / 70 50 30 10
HOBBS NM 66 53 73 55 / 90 60 50 10
MARFA TX 72 50 70 46 / 70 60 40 10
MIDLAND INTL AIRPORT TX 70 55 70 56 / 80 70 60 20
ODESSA TX 70 55 71 56 / 80 70 60 20
WINK TX 73 56 76 56 / 80 70 50 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 2 AM EARLY THIS MORNING TO 6 PM MDT
WEDNESDAY FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...
EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM 3 AM CDT /2 AM MDT/ EARLY THIS MORNING TO
7 PM CDT /6 PM MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
&&
06/54HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 408 AM CDT TUE MAY 8 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-090915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 408 AM CDT TUE MAY 8 2007 /308 AM MDT TUE MAY 8 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SEVERE WEATHER CONCERNS WILL CONTINUE TODAY AS AN UPPER LEVEL STORM SYSTEM REMAINS WEST OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO. THIS LOW WILL INTERACT WITH RICH MOISTURE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS OVER THE AREA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER ISOLATED TORNADOES CANNOT BE RULED OUT. THE THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL AND FLASH FLOODING CAN BE EXPECTED ESPECIALLY OVER THE EASTERN SECTIONS OF THE AREA. THE THREAT OF FLASH FLOODING WILL CONTINUE INTO TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS THE UPPER LEVEL STORM SYSTEM APPROACHES THE AREA... THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN WEDNESDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND FLASH FLOODING ESPECIALLY OVER THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS. SEVERE WEATHER WILL ALSO BE A CONCERN WEDNESDAY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE THUNDERSTORMS WILL GRADUALLY END WEDNESDAY NIGHT AND THURSDAY AS THE UPPER LEVEL SYSTEM MOVES EAST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. THIS IS EXPECTED TO BE AN EXTENDED PERIOD OF SEVERE WEATHER AND FLASH FLOODING. SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MAKE PREPARATIONS FOR A POTENTIALLY SIGNIFICANT WEATHER EVENT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 541 AM CDT TUE MAY 8 2007 NMZ027-028-081145- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 441 AM MDT TUE MAY 8 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 21 MILES SOUTH SOUTHWEST OF HOPE AT 441 AM MDT...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL IMPACT RURAL WEST CENTRAL EDDY COUNTY AFTER 5 AM MDT. IF THE CURRENT STORM TRACK AND INTENSITY CONTINUES...A SEVERE THUNDERSTORM WARNING WILL BE LIKELY FOR WEST CENTRAL EDDY COUNTY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 608 AM CDT TUE MAY 8 2007 NMZ029-033-081215- CENTRAL LEA COUNTY-NORTHERN LEA COUNTY- 508 AM MDT TUE MAY 8 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN LEA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF LOVINGTON AT 508 AM MDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL IMPACT LOVINGTON...STATE HIGHWAYS 18 AND 83 AND U.S. HIGHWAY 82. THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...DIME SIZE HAIL...AND GUSTY WINDS NEAR 45 MPH. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 752 AM CDT TUE MAY 8 2007 NMZ028-081345- EDDY COUNTY PLAINS- 652 AM MDT TUE MAY 8 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF LOCO HILLS AT 652 AM MDT...MOVING EAST AT 30 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 843 AM CDT TUE MAY 8 2007 NMZ029-033-081445- CENTRAL LEA COUNTY-NORTHERN LEA COUNTY- 743 AM MDT TUE MAY 8 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN LEA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 26 MILES SOUTHWEST OF TATUM AT 743 AM MDT...MOVING NORTHEAST AT 30 MPH. GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 917 AM CDT TUE MAY 8 2007 TXZ074-080-081515- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 917 AM CDT TUE MAY 8 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN PRESIDIO AND WESTERN JEFF DAVIS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF VALENTINE AT 917 AM CDT...MOVING NORTH AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 959 AM CDT TUE MAY 8 2007 TXZ059-081600- LOVING- 959 AM CDT TUE MAY 8 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR LOVING COUNTY. A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF SLASH RANCH AT 959 AM CDT...MOVING NORTH AT 40 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The Midland/Odessa radar (KMAF), 97 km away, was scanning. The volume nearest the first event began at 16:10 UTC.
11 flash flood, 10 hail, 7 thunderstorm wind. Local standard time, as filed.
Sixty-two mph winds were measured by the West Texas Mesonet. Numerous tree limbs were downed across Seminole.
Moderate street flooding with two feet of water flowing through the streets in the city of Seminole occurred due to heavy rainfall and resulted in local officials closing many streets. Several vehicles were underwater. Water damage occurred at Seminole Primary School from floodwaters. U.S. Highway 385 was closed due to high water just north of Seminole. The eastbound lanes of U.S. Highway 180 out of Seminole also were closed. At least one high water rescue was performed in Seminole. Numerous intersections were flooded and closed by police in Seagraves.
Significant street flooding, up to 3 feet, occurred in the town of Wink due to heavy rainfall. Several vehicles were stranded in high water. At least one home had floodwaters on the 1st floor that had to be pumped out.
Widespread flooding occurred in West Odessa due to heavy rainfall.
Strongs winds blew large limbs off a well established tree. No other damage was reported.
The Dawson County emergency manager reported 60 mph winds in Lamesa. No damage was reported.
A tree with a twelve inch trunk was blown to a 45 degree angle. In addition, a fifteen to twenty foot section of cinder block fence was blown over in a neighbor's yard.
Water up to one and a half feet deep flowed across roads in Ackerly. Flash flooding was also reported in Lamesa with six to eight inches of water flowing over U.S. Highway 180. Several vehicles were stranded in high water after trying to drive through low water crossings. An additional vehicle had to be towed after the driver misjudged the location of the water covered road and drove into a ditch.
Widespread flash flooding occurred in Midland including along Farm to Market Road 662.
Penny sized hail was reported at the intersection of Farm to Market Road 1239 and Texas Highway 349.
Multiple reports of flooding due to heavy rainfall near Big Spring were recieved.
Farm to Market Road 846 just off State Highway 137 and Farm to Market Road 1212 at State Highway 176 were under water and impassable due to heavy rainfall.
Multiple reports of estimated wind speeds of 60 mph on Texas Highway 349. No damage was reported.
A 62 mph wind gust was reported from the Reagon and Glasscock County line. No damage was reported.
A 62 mph wind gust was reported from the Reagon and Glasscock County line. No damage was reported.
Golfball sized hail fell at Terlingua High School.
Minor to major street flooding as a result of heavy rainfall was reported in Colorado City.
Golfball to apple sized hail fell at Cottonwood Campground in Big Bend National Park.
Reports of flooding were received near the city of Ira on Farm to Market Road 1606.
Many low water crossings in Big Lake had water flowing up to one foot deep from heavy rainfall.
Widespread flooding occurred across the city of Andrews resulting in one high water rescue after a motorist became stranded in high waters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39162, 34663, 34919, 36345, 39164, 34920, 39168, 34922, 39167, 34666, 36346, 39169, 36355, 34923, 34924, 34657, 34926, 34658, 34925, 34667, 34669, 36347, 36349, 34927, 34660, 34928, 34929, 34930.